Virginia, 2011

Wildfire in Virginia, February 19 to 21, 2011

February 19 to 21, 2011 · NWS LWX · 1 event in 1 county or zone

A dry cold front passed through on the evening of the 18th. Strong westerly winds combined with low relative humidity and low fuel moisture to cause the development of wildfires in central Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A dry cold front passed through on the evening of the 18th. Strong westerly winds combined with low relative humidity and low fuel moisture to cause the development of wildfires in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 18, 11:43 PM EST, 17 minutes earlier.

Area forecast discussion, Feb 18, 11:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EST FRI FEB 18 2011

.SYNOPSIS...
BEHIND A COLD FRONT...HIGH PRESSURE BUILDS INTO THE AREA THROUGH
THE WEEKEND. A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
EASTERN STATES EARLY NEXT WEEK...WITH WELCOME RAIN ON
MONDAY...BEFORE CHANGING TO SNOW MONDAY NIGHT. HIGH PRESSURE THEN
THROUGH MID WEEK BEFORE THE NEXT TROUGH MOVES IN FROM THE WEST
LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...A WIND ADVISORY IS NOW IN EFFECT FOR THE NRN HALF OF THE
CWA UNTIL THE HIGH WIND WARNING TAKES EFFECT /5 AM/. MID 30KT
GUSTS ALREADY APPEARING ACROSS THE POTOMAC RVR VLY SITES AND WILL
LIKELY CONTINUE INTO THE OVERNIGHT HRS.

FROM PREV DISC...
COLD FRONT WAS MOVING ACROSS THE CHESAPEAKE BAY REGION THIS
EVENING...WITH ANY ISOLATED SHOWERS ALONG IT FIZZLING OUT. SKIES
WERE CLEAR BEHIND THE FRONT...AND DEWPOINTS WERE DROPPING
PRECIPITOUSLY. IN ADDITION...WEST WINDS COULD LOCALLY GUST TO 40
OR 45 MPH IN SPOTS THIS EVENING BEFORE RELAXING A BIT FOR A TIME
OVERNIGHT.

MIXING WILL BECOME BETTER LATE AT NIGHT AND INTO SATURDAY MORNING AT
THE SAME TIME THAT 850 MB WINDS ASSOCIATED WITH A LOW LEVEL JET
INCREASE. THIS MEANS THAT WINDS WILL BE BACK ON THE UPSWING TOWARD
DAWN WHEN HIGH WIND WARNINGS AND WIND ADVISORIES GO INTO EFFECT.
WINDS COULD LEAD TO SOME DOWNED TREES AND POWER LINES DURING THE
DAY SATURDAY.

TO BE SURE...SATURDAY WILL BE COOLER THAN TODAY BUT WITH A
DOWNSLOPE FLOW THIS WILL OFFSET THE COLD ADVECTION SOME SO
TEMPERATURES WILL LIKELY BE ABOVE CLIMO.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
SATURDAY NIGHT...A STEEP SFC PRESSURE GRADIENT PERSISTS ACROSS THE
MID ATLANTIC AS THE UPPER TROUGH DEEPENS OFF THE ERN SEABOARD. GUSTS
OF STRONG ADVISORY CRITERIA /ABOUT 45 TO 55 MPH/ QUICKLY DROP OFF
LATE SATURDAY NIGHT /TO 20 TO 30 MPH/ FROM WEST TO EAST. MIN TEMPS
MID TO UPPER 20S WITH LOW LEVEL MIXING AND 925 MB TEMPS AROUND -5C.

SUNDAY...LLVL RIDGE FROM A HIGH EAST OF FL MOVES EAST ACROSS THE
CWA...NLY FLOW STILL GUSTING TO AROUND 25 MPH EAST...WITH SWLY FLOW
QUICKLY BUILDING IN FROM THE WEST. LOWER-MID LEVEL MOISTURE
CONVERGENCE ALONG A WARM FRONT EXTENDING ACROSS THE MIDWEST FROM A
DEVELOPING LOW OVER THE CENTRAL GREAT PLAINS WILL BRING A SWATH OF
RAIN INTO THE OHIO VALLEY AND POSSIBLY EAST ALONG THE MASON-DIXON
LINE BY THE LATE AFTERNOON. THE GULF OF MEXICO WILL BE WIDE OPEN IN
THIS PRESSURE PATTERN...PROVIDING AMPLE MOISTURE FOR THE REGION INTO
EARLY NEXT WEEK.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY NIGHT THROUGH MONDAY...A LOW DESCENDING FROM HUDSON BAY WILL
FORCE THE CENTRAL PLAINS LOW TO SKIRT EAST ACROSS THE MIDWEST AND
NORTHERN MID ATLANTIC. THICK CLOUDS AND OFF AND ON CHANCES FOR RAIN
WILL KEEP MIN TEMPS IN THE UPPER 30S TO NEAR 40F SOUTH. A COLD FRONT
WILL CROSS THE CWA MONDAY AFTERNOON AS THE LOW MOVES SOUTH OF NEW
ENGLAND...SHIFTING THE SLY FLOW TO WLY. HOWEVER...A PERSISTENT
TROUGH AXIS STRETCHING BACK TO THE TN VLY WILL KEEP COLD...CANADIAN
AIR TO THE NW. THEREFORE...DOWNSLOPING FLOW WILL ALLOW TEMPERATURES
TO WARM NICELY...WITH 12Z GFS/ECMWF BOTH PICKING UP MAX TEMPERATURES
INTO THE 60S.

MONDAY NIGHT...THE LOW FROM HUDSON BAY WILL MOVE SOUTH ACROSS NEW
ENGLAND...DRAWING COLD AIR /AROUND -10C H85 TEMPS/ DOWN ACROSS THE
MID ATLANTIC. CONTINUED GULF MOISTURE CONVERGENCE WITH THE TROUGH
AXIS WILL PROVIDE RAIN...ESPECIALLY NORTHWEST MONDAY EVENING. AS THE
BOUNDARY SAGS SOUTH...RAPID COLUMN COOLING SHOULD ALLOW FOR A
CHANGEOVER TO SNOW AROUND MIDNIGHT BEFORE THE BOUNDARY/END OF PRECIP
MOVES SOUTH BY EARLY TUESDAY. WITH GROUND TEMPERATURES WARMING FROM
RECENT ABOVE NORMAL AIR TEMPERATURES...ANY SNOW LATE MONDAY
NIGHT...SHOULD END UP BEING SLUSHY ON THE GROUND. HOWEVER...AMPLE
MOISTURE AND GOOD LIFT SHOULD ALLOW FOR SOME HEAVY PRECIP RATES.
PLEASE PAY ATTENTION TO THIS MONDAY NIGHT SCENARIO OVER THE WEEKEND.

TUESDAY THROUGH THURSDAY...HIGH PRESSURE MOVES SOUTH ACROSS THE
REGION AGAIN. ANY SNOW TUESDAY MORNING SHOULD END RAPIDLY WITH
DOWNSLOPING FLOW. BELOW NORMAL TEMPS TUESDAY...THEN RETURN FLOW
BRING TEMPS BACK TO NORMAL /MID 40S MAX TEMPS/ FOR WEDNESDAY...THEN
ABOVE FOR THURSDAY.

THE UPPER TROUGH MOVES EAST INTO THE ERN CONUS FRIDAY IN A SCENARIO
SIMILAR TO EARLIER IN THE WEEK. CURRENT GUIDANCE SUGGESTS RAIN
FRIDAY...WITH PERHAPS A CHANGEOVER TO SNOW THAT NIGHT. STAY TUNED TO
THAT SCENARIO AS WELL.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
FRONT HAS MOVED ACROSS THE TERMINALS AND AN INITIAL SURGE OF 35 KT
MAY OCCUR THIS EVENING BEFORE RELAXING FOR A TIME OVERNIGHT. LOW
LEVEL JET WILL ALSO STRENGTHEN OVERNIGHT FOR A PERIOD OF LLWS
LATE...THEN A LARGE PORTION OF THIS WIND WILL BE ABLE TO MIX DOWN
DURING THE DAYTIME ON SATURDAY. A PERIOD OF SUSTAINED WINDS AOA 25
KT WITH GUSTS TO 50 KT CAN BE EXPECTED.

A STEEP SFC PRESSURE GRADIENT PERSISTS SATURDAY NIGHT ACROSS THE
MID ATLANTIC WITH NWLY WIND GUSTING TO 40 TO 45 KT BEFORE QUICKLY
DROPPING OFF LATE SATURDAY NIGHT /TO 20 TO 25 KT/ FROM WEST TO
EAST. HIGH PRESSURE MOVES ACROSS ON SUNDAY WITH MUCH QUIETER
WINDS. LIGHT RAIN CHANCES INCREASE FARTHER NORTH /ESP KMRB/ SUNDAY
AFTERNOON. CHANCES OF RAIN ACROSS THE AREA SUNDAY NIGHT AND MONDAY
BEFORE A SWATH OF RAIN MOVES IN MONDAY EVENING...CHANGING OVER TO
SNOW MONDAY NIGHT. HIGH PRESSURE/DRY TUESDAY THROUGH THURSDAY.

&&

.MARINE...
INITLAL SURGE MAY BRING 35 KT ACROSS THE NORTHERN BAY AND UPPER
TIDLA POTOMAC THIS EVENING...THEN THERE MAY BE A RELAXING PERIOD
OVERNIGHT BEFORE WINDS REALLY CRANK BACK UP SATURDAY MORNING.
STORM WARNING GOES INTO EFFECT AFTER DAWN FOR THE UPPER POTOMAC
AND NORTHERN BAY...WITH GALES ACROSS THE REST OF THE WATERS.

A STEEP SFC PRESSURE GRADIENT PERSISTS SATURDAY NIGHT ACROSS THE MID
ATLANTIC WITH NWLY GALES GUSTING TO 40 TO 45 KT BEFORE SLOWLY
DROPPING LATE IN THE NIGHT. SMALL CRAFT ADVISORY GUSTS PERSIST INTO
SUNDAY AFTERNOON BEFORE HIGH PRESSURE MOVES ACROSS SUNDAY EVENING.
SLY FLOW BEHIND THE HIGH SUNDAY NIGHT INTO MONDAY. WINDS INCREASE TO
SCA CRIT BY LATE SUNDAY NIGHT AND PERSIST THROUGH MONDAY AHEAD OF
THE NEXT SYSTEM THAT MOVES THROUGH MONDAY NIGHT. SCA AGAIN FOR NLY
WINDS TUESDAY BEHIND THE COLD FRONT. HIGH PRESSURE/TRANQUIL
WEDNESDAY BEFORE SLY FLOW PICKS UP AGAIN THURSDAY AHEAD OF THE NEXT
SYSTEM.

&&

.FIRE WEATHER...
SATURDAY ACROSS THE MID ATLC HAS AN ENHANCED RISK FOR FIRE DANGER
FROM STRONG GUSTY WINDS...LOW RHS AND LOW FUEL MOISTURES COMBINING
DURING THE DAYTIME HRS. WINDS WILL BE STRONG FOR MUCH OF THE
DAY...OUT OF THE WNW AT THE SFC. WND/RH/FUEL CRITERIA ALL MET...AND
FCST HAS BEEN CONSISTENT IN THAT REGARD FOR SVRL CYCLES. WITH THAT
IN MIND...AND AFTER COORD W/ FIRE AGENCIES...HV OPTED TO RAISE RED
FLAG WRNGS FOR ENTIRE CWFA ASIDE THE WRN SLOPES WHERE SNW STILL ON
THE GRND.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES WERE SET TODAY AT IAD AND DCA.

RECORD HIGH OF 75 WAS SET AT IAD...WHICH BREAKS THE OLD RECORD OF
73 SET IN 1981.

RECORD HIGH OF 77 WAS SET AT DCA...WHICH BREAKS THE OLD RECORD OF
76 SET IN 1981.

BWI DID NOT BREAK THE RECORD WHICH IS 75 FROM 1976. TODAYS HIGH
WAS 74.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING FROM 5 AM TO 9 PM EST SATURDAY FOR DCZ001.
     RED FLAG WARNING FROM 9 AM TO 9 PM EST SATURDAY FOR DCZ001.
     WIND ADVISORY UNTIL 5 AM EST SATURDAY FOR DCZ001.
MD...HIGH WIND WARNING FROM 5 AM TO 9 PM EST SATURDAY FOR
     MDZ003>007-009>011-013-014-501-502.
     RED FLAG WARNING FROM 9 AM TO 9 PM EST SATURDAY FOR MDZ003>007-
     009>011-013-014-016>018-502.
     WIND ADVISORY UNTIL 5 AM EST SATURDAY FOR MDZ003>007-009>011-
     013-014-501-502.
     WIND ADVISORY FROM 5 AM TO 9 PM EST SATURDAY FOR MDZ016>018.
VA...HIGH WIND WARNING FROM 5 AM TO 9 PM EST SATURDAY FOR
     VAZ025>031-036>040-042-051>054-501>504.
     RED FLAG WARNING FROM 9 AM TO 9 PM EST SATURDAY FOR VAZ025>031-
     036>040-042-050>057-501-502-504.
     WIND ADVISORY UNTIL 5 AM EST SATURDAY FOR VAZ027-028-030-031-
     042-052>054-501.
     WIND ADVISORY FROM 5 AM TO 9 PM EST SATURDAY FOR VAZ050-
     055>057.
WV...HIGH WIND WARNING FROM 5 AM TO 9 PM EST SATURDAY FOR
     WVZ050>053-055-501>506.
     RED FLAG WARNING FROM 9 AM TO 9 PM EST SATURDAY FOR WVZ050>053-
     055-502-504-506.
     WIND ADVISORY UNTIL 5 AM EST SATURDAY FOR WVZ050>053-055-
     501>504.
MARINE...STORM WARNING FROM 5 AM TO 9 PM EST SATURDAY FOR ANZ530>532-
     535-536-538>540.
     GALE WARNING UNTIL 5 AM EST SATURDAY FOR ANZ530>532-535-536-
     538>540.
     GALE WARNING FROM 9 PM SATURDAY TO MIDNIGHT EST SATURDAY NIGHT
     FOR ANZ530>532-535-536-538>540.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR ANZ533-534-
     537-541>543.
     GALE WARNING FROM 5 AM SATURDAY TO MIDNIGHT EST SATURDAY NIGHT
     FOR ANZ533-534-537-541>543.

&&

UPDATE...GMS
PREV DISCUSSION...
Hazardous weather outlook, Feb 18, 11:40 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 PM EST FRI FEB 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1140 PM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS NOW EFFECT FOR THE WASHINGTON AND BALTIMORE
AREA THROUGH 5 AM. AFTER 5 AM...A HIGH WIND WARNING GOES INTO
EFFECT FOR THE OUTLOOK AREA...EXCLUDING LOWER SOUTHERN MARYLAND
AND THE VIRGINIA PIEDMONT. FOR AREAS NOT IN A HIGH WIND
WARNING...A WIND ADVISORY HAS BEEN ISSUED FOR LATE SATURDAY NIGHT.
SEE WBCNPWLWX FOR FURTHER DETAILS.

A GALE WARNING IS NOW IN EFFECT FOR THE MIDDLE AND UPPER PORTIONS
OF THE TIDAL POTOMAC AND THE MIDDLE AND UPPER PORTIONS OF THE
MARYLAND CHESAPEAKE BAY. LATE TONIGHT...THIS GALE WARNING WILL BE
UPGRADED TO A STORM WARNING. FOR THE REMAINDER OF THE WATERS...A
SMALL CRAFT ADVISORY IS IN EFFECT. THIS ADVISORY WILL BE UPGRADED
TO A GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WARNING CONTINUES SATURDAY FOR MOST OF THE OUTLOOK
AREA...WITH THE REMAINING AREAS IN A WIND ADVISORY SATURDAY. SEE
WBCNPWLWX FOR FURTHER DETAILS.

A RED FLAG WARNING IS IN EFFECT SATURDAY. DRY CONDITIONS AND HIGH
WINDS WILL COMBINE TO CREATE AN ENHANCED FIRE WEATHER THREAT. SEE
WBCRFWLWX FOR FURTHER DETAILS.

A STORM WARNING CONTINUES THROUGH SATURDAY FOR THE MIDDLE AND
UPPER PORTIONS OF THE TIDAL POTOMAC RIVER AND FOR THE MIDDLE AND
UPPER PORTIONS OF THE MARYLAND CHESAPEAKE BAY. A GALE WARNING HAS
BEEN EXTENDED UNTIL MIDNIGHT SATURDAY FOR ALL OF THE WATERS. A
SMALL CRAFT ADVISORY IS EXPECTED TO BE NEEDED THROUGH SATURDAY
NIGHT...AND MAY NEED TO BE CONTINUED INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
REPORT HIGH WIND GUSTS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1140 PM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA MAINLY TO THE NORTH OF
THE I-66 CORRIDOR TO THE MASON-DIXON LINE THROUGH 5 AM. AFTER 5
AM...A HIGH WIND WARNING GOES INTO EFFECT FOR THE OUTLOOK
AREA...EXCLUDING ORANGE COUNTY WHERE A WIND ADVISORY HAS BEEN
ISSUED. SEE WBCNPWLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WARNING CONTINUES FOR MOST OF THE OUTLOOK AREA THROUGH
THE EARLY EVENING ON SATURDAY. FOR ORANGE COUNTY A WIND ADVISORY
REMAINS IN EFFECT THROUGH EARLY SATURDAY EVENING.

A RED FLAG WARNING HAS BEEN ISSUED EFFECTIVE SATURDAY FOR MUCH OF
MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE...AND
NORTHERN VIRGINIA. DRY CONDITIONS AND HIGH WINDS WILL COMBINE TO
CREATE AN ENHANCED FIRE WEATHER THREAT. SEE WBCRFWLWX FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
REPORT HIGH WIND GUSTS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Feb 18, 7:18 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EST FRI FEB 18 2011

MDZ003-501-502-VAZ027-028-030-031-WVZ050>053-055-501>504-190300-
WASHINGTON-EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
SHENANDOAH-FREDERICK VA-WARREN-CLARKE-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
EASTERN MINERAL-
INCLUDING THE CITIES OF...HAGERSTOWN...FROSTBURG...CUMBERLAND...
WINCHESTER...FRONT ROYAL...MARTINSBURG...CHARLES TOWN...
MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...
KEYSER...FORT ASHBY
718 PM EST FRI FEB 18 2011

...GUSTY WINDS THIS EVENING...

WESTERLY WINDS OF 15 TO 25 MPH WILL GUST UP TO 40 MPH ACROSS
PORTIONS OF WESTERN MARYLAND...EASTERN WEST VIRGINIA AND THE NORTHERN
SHENANDOAH VALLEY THIS EVENING. THESE GUSTS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THESE GUSTS
COULD ALSO BRING DOWN SOME TREE LIMBS.

WINDS MAY RELAX A LITTLE LATER TONIGHT...BUT ARE EXPECTED TO PICK
UP AGAIN CLOSE TO SUNRISE. A HIGH WIND WARNING IS IN EFFECT
BEGINNING AT 5 AM SATURDAY FOR WIND GUSTS UP TO 60 MPH.
Special weather statement, Feb 18, 9:14 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EST FRI FEB 18 2011

MDZ003>005-009-010-VAZ028-031-042-WVZ051>053-190500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-FREDERICK VA-
CLARKE-LOUDOUN-MORGAN-BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...WINCHESTER...LEESBURG...MARTINSBURG...
CHARLES TOWN
914 PM EST FRI FEB 18 2011

...GUSTY WINDS THIS EVENING...

WESTERLY WINDS OF 15 TO 25 MPH WILL GUST UP TO AROUND 40 MPH
ACROSS PORTIONS OF NORTH CENTRAL MARYLAND...NORTHERN VIRGINIA AND
EASTERN WEST VIRGINIA THIS EVENING. THIS INCLUDES LOCATIONS SUCH
AS HAGERSTOWN...MARTINSBURG...WINCHESTER...FREDERICK...WESTMINSTER AND
LEESBURG. THESE WIND GUSTS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. THESE GUSTS COULD ALSO BRING DOWN SOME
TREE LIMBS.

WINDS MAY RELAX A LITTLE AFTER MIDNIGHT...BUT ARE EXPECTED TO
PICK UP AGAIN CLOSE TO SUNRISE. A HIGH WIND WARNING IS IN EFFECT
BEGINNING AT 5 AM SATURDAY FOR WIND GUSTS UP TO 60 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rockingham

When
February 19, 12:00 AM EST to February 21, 12:00 AM EST
Where
Rockingham forecast zone
Reported by
NWS Employee
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A wildfire was reported about 10 miles west of Harrisonburg. The size of the fire was reported to be at 3,479 acres. Peake Mountain Road was closed along with Second Mountain Road, Long Run Road, and Kephart Run road.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286249.